Alert archive / Nevada / Wind Advisories in 2023

Wind Advisory 4, NWS Elko, NV

January 22, 2023Nye County, White Pine County, Nevada

NWS Elko, NV issued this wind advisory at Jan 22, 2023, 2:00 AM PST for Nye County, White Pine County, Nevada. It took effect at Jan 22, 2023, 10:00 AM PST. It was in force for 24 hr.

The area

The counties it named.

The facts

Issued
Jan 22, 2023, 2:00 AM PST (10:00 UTC)
In effect from
Jan 22, 2023, 10:00 AM PST
Expired
Jan 23, 2023, 9:58 AM PST
In force
24 hr
Issued by
NWS Elko, NV

Counties Nye County, NV, White Pine County, NV

The radar

The Elko radar (KLRX), 242 km from the middle of the area, began a volume at 09:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 10.0 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2023-01-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2023-01-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 96 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
96 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

422 
WWUS75 KLKN 221000
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
200 AM PST Sun Jan 22 2023

NVZ035-040-041-231000-
/O.NEW.KLKN.WI.Y.0004.230122T1800Z-230123T1800Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
200 AM PST Sun Jan 22 2023

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 10 AM PST
MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 10 AM this morning to 10 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing and/or drifting snow will also
  become possible in these areas. Expected periods of reduced
  visibility that could make travel along roadways difficult at
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
3 follow-up statements
438 
WWUS75 KLKN 222203
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
203 PM PST Sun Jan 22 2023

NVZ035-040-041-231315-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-230123T1800Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
203 PM PST Sun Jan 22 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST MONDAY...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 10 AM this morning to 10 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A 
  few power outages are possible.

* ADDITIONAL DETAILS...Blowing and/or drifting snow will also 
  become possible in these areas. Expected periods of reduced 
  visibility that could make travel along roadways difficult at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
684 
WWUS75 KLKN 231023
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
223 AM PST Mon Jan 23 2023

NVZ035-040-041-231800-
/O.CON.KLKN.WI.Y.0004.000000T0000Z-230123T1800Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
223 AM PST Mon Jan 23 2023

...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 AM PST THIS MORNING...

* WHAT...North winds 20 to 30 mph with gusts up to 50 mph 
  expected.

* WHERE...White Pine County, Northwestern Nye County and 
  Northeastern Nye County.

* WHEN...From 10 AM this morning to 10 AM PST Monday.

* IMPACTS...Gusty winds could blow around unsecured objects. A few
  power outages are possible. Blowing and drifting snow can occur
  with these winds leading to reduced visibility and icy roads.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

For more information from the National Weather Service visit
https://weather.gov/lkn
490 
WWUS75 KLKN 231758
NPWLKN

URGENT - WEATHER MESSAGE
National Weather Service Elko NV
958 AM PST Mon Jan 23 2023

NVZ035-040-041-231900-
/O.CAN.KLKN.WI.Y.0004.000000T0000Z-230123T1800Z/
White Pine County-Northwestern Nye County-Northeastern Nye County-
Including the cities of Ely, Ely Airport, Lund, Preston, Ruth, 
Cherry Creek, McGill, Manhattan, Round Mountain, Tonopah, 
Blue Eagle Ranch, and Duckwater
958 AM PST Mon Jan 23 2023

...WIND ADVISORY IS CANCELLED...

Winds will continue to diminish across central Nevada through
today so the wind advisory has been cancelled. Gusty winds are
still possible especially along higher elevation areas but
advisory level winds are not expected.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this wind advisory went out at Jan 21, 10:59 PM PST, 3 hours 1 minute earlier.

Area forecast discussion, Jan 21, 10:59 PM PST, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Elko NV
1059 PM PST Sat Jan 21 2023

SYNOPSIS...Cold and dry weather continues this evening, but the
next round of light showers clips northern Nevada tonight. This
disturbance is much drier than other storms we have seen this past
week, but bitterly cold temperatures follow its passage.

&&

.UPDATE...Issued a Wind Chill Advisory for White Pine County,
where latest sensors are reporting temperatures nearing 20 below
zero and winds of 20 mph. If traveling or staying outside for extend
periods of time, make sure to dress in layers and cover up exposed
skin.

&&

.PREV DISCUSSION... /issued 310 PM PST Sat Jan 21 2023/

SHORT TERM...Tonight through early Monday morning

COld and dry conditions continue this evening, but a trough
digging into the region bring light snow showers to portions of
northern and northeastern Nevada during the overnight hours
through tomorrow afternoon before tapering off. Accumulating
snowfall is only expected in the higher elevations of northern
Elko county, but any valleys that do see light flurries may have a
dusting on the ground in the morning. A few patches of freezing
fog are possible just before sunrise in some northern valleys, but
if it does form it should not cause impacts. By tomorrow night,
showers should be gone and dry weather returns.

Cold temperatures have settled in to the region with daytime highs
tomorrow only reaching the 20s. For overnight lows, tonight into
tomorrow morning and Monday morning see widespread single digit
and sub-zero lows, with early Monday being the colder of the two
mornings.

LONG TERM...Monday through next Saturday. Mean ridging along the
west coast and mean troughing over the central U.S. will result in
a cold and dry northerly flow across the Great Basin region Monday
through at least Thursday. On Monday, gusty northerly winds in
combination with recent snow will likely result in areas of
blowing snow across portions of central NV. Best chances for
impacts will be across summits and higher terrain, including the
Highway 50 corridor. On Wednesday, a weak impulse embedded in the
northerly flow aloft will clip northeastern NV which may bring a
few light snow showers to mainly the mountains of Elko County.
Otherwise, the main concern through the long term period will be
below normal temperatures, with coolest temperatures across
northeastern NV and slightly warmer conditions across Humboldt
County and the lower elevation areas of Northern Nye County.

Increasing uncertainty Friday into Saturday as model ensembles
try to resolve the timing and track of an approaching trough/low,
which is expected to dig south through PacNW. There may be some
light snow flurries or showers next Saturday, however at this time
confidence remain low on locations or amounts of snowfall.

AVIATION....Rapidly cooling conditions shortly after sunset may
result in low stratus or fog at KEKO. This evening and overnight
clouds will spread into the region from the northwest, and lower,
with snow showers developing across portions of northeastern and
central NV into Sunday. At this time the best chances for snow
look to be at KEKO beginning around 10Z Sunday. Snow is possible
but not as likely at KELY KBAM and KWMC. KWMC is AMD NOT SKED.

&&

.LKN Watches/Warnings/Advisories...
Wind Chill Advisory until 7 AM PST Sunday White Pine County.

&&

84/96

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 21, 10:54 PM PSTWind Chill AdvisoryLKNWhite Pine8 hr

Nearby

Wind Advisories in Nevada, 2023Every wind advisory in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.